Flash Flood, Ector
- When
- July 21, 1:58 PM CST to 3:58 PM CST
- Where
- Ector County, Odessa
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.850, -102.370
Eight to ten inches of water flowed over portions of Florida Street.
Several upper level disturbances that were moving around a high pressure ridge provided needed lift for showers and thunderstorms. In addition, southeasterly winds brought in abundant moisture to help produce heavy rain across west Texas and southeastern New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Several upper level disturbances that were moving around a high pressure ridge provided needed lift for showers and thunderstorms. In addition, southeasterly winds brought in abundant moisture to help produce heavy rain across west Texas and southeastern New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 21, 1:20 PM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT SAT JUL 21 2007
.DISCUSSION...
WATER VAPOR IMAGERY INDICATED COPIOUS AMOUNTS OF MOISTURE RESIDING
OVER THE REGION. AT THE SURFACE...EAST TO SOUTHEAST FLOW WAS
RESULTING IN DEWPOINTS IN THE 60S TO LOWER 70S AREAWIDE. AN UPPER
LEVEL RIDGE WAS OVER THE CENTRAL PLAINS WITH A SHORTWAVE OR TWO
ROTATING WESTWARD AROUND THE SOUTHERN PERIPHERY. THERE WAS ALSO AN
MCV NORTHWEST OF DEL RIO THIS AFTERNOON...WHICH APPEARED TO BE
TRANSLATING SLOWLY WEST/NORTHWESTWARD. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS HAD DEVELOPED OVER MOST OF THE CWA.
THINK SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE
AREA AS THE AFOREMENTIONED UPPER FEATURES INTERACT WITH UPSLOPE
FLOW...HIGHER THETAE AIR...AND SOME HEATING OF THE TROPICAL AIRMASS.
AN MCS COULD FORM SOMEWHERE OVER THE SOUTHERN HALF OF THE CWA THIS
AFTERNOON/EVENING AS THE SHORTWAVE TROUGHS/MCV TREK INTO THE CWA.
NOT SURE HOW EXTENSIVE...OR HOW FAR NORTHWEST...ANY MCS WOULD MAKE
IT...BESIDES MORE THAN ONE MCS COULD DEVELOP BUT IT WOULD BE
DIFFICULT TO PINPOINT WHERE. THEREFORE...THINK IT WOULD BE PRUDENT
TO LEAVE THE FLASH FLOOD WATCH IN EFFECT OVERNIGHT. THIS ESPECIALLY
SO CONSIDERING PWATS ARE IN THE 1.5 TO 2 INCH RANGE...AND VERY HEAVY
RAINS HAVE ALREADY OCCURRED FURTHER EAST.
THINK THE UPPER LEVEL RIDGE WILL BUILD SOUTHWEST AND SHUNT ANY
SHORTWAVE TROUGHS OR MCVS SOUTH AND WEST. POPS OVER THE PLAINS WILL
DEPEND ON HOW AGGRESSIVELY THE RIDGE DOES BUILD IN...BUT IT APPEARS
THERE SHOULD BE A DECREASE FROM EAST TO WEST TONIGHT...IF NOT DURING
THE DAY SUNDAY. THROUGH MONDAY...HAVE RELEGATED MAINLY SLIGHT
CHANCES OF THUNDERSTORMS TO THE HIGHER TERRAIN. BY TUESDAY...THE
UPPER RIDGE IS PROGGED TO STRENGTHEN OVER NEW MEXICO...WHICH WILL
PUT THE AREA UNDER NORTHEAST FLOW ALOFT. SEVERAL SHORTWAVE TROUGHS
ARE PROGGED TO MOVE OVER THE AREA WITHIN THIS FLOW...BUT WILL
PROBABLY HAVE TO WAIT UNTIL CLOSER TO ANY EVENT BEFORE MODELS HAVE A
CHANCE TO RESOLVE ANY OF THEM. LEFT AT TO SLIGHTLY ABOVE NORMAL
TEMPERATURES FROM TUESDAY ONWARD...PARTICULARLY OVER THE WESTERN
CWA.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 68 87 69 91 / 60 10 10 10
CARLSBAD NM 67 87 68 94 / 70 30 10 10
DRYDEN TX 71 87 67 91 / 90 30 10 10
FORT STOCKTON TX 67 86 68 91 / 90 30 10 10
GUADALUPE PASS TX 64 81 64 89 / 70 40 20 10
HOBBS NM 66 87 68 92 / 60 20 10 10
MARFA TX 60 78 58 85 / 80 40 10 10
MIDLAND INTL AIRPORT TX 67 87 70 92 / 60 20 10 10
ODESSA TX 68 88 71 92 / 70 20 10 10
WINK TX 69 90 72 96 / 80 30 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 1 PM THIS AFTERNOON TO 6 AM MDT SUNDAY
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 7
AM CDT /6 AM MDT/ SUNDAY FOR THE FOLLOWING ZONES...
ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
&&
67/99HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1125 AM CDT SAT JUL 21 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221630- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 1125 AM CDT SAT JUL 21 2007 /1025 AM MDT SAT JUL 21 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY MOIST CONDITIONS OVER THE AREA TODAY WILL CONTRIBUTE TO FLASH FLOODING POTENTIAL AS SHOWER AND THUNDERSTORM ACTIVITY CONTINUES TO INCREASE ACROSS MUCH OF THE AREA. EXPECT VERY HEAVY RAINFALL WITH SOME LOCATIONS RECEIVING 2 TO 4 INCHES PER HOUR. A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH TOMORROW MORNING FOR THE ENTIRE FORECAST AREA AS A RESULT OF THIS POTENTIAL. THOSE NEAR LOW LYING OR FLOOD PRONE AREAS SHOULD REMAIN ALERT TO THE WEATHER CONDITIONS AND BE PREPARED TO MOVE TO HIGHER GROUND IF NECESSARY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWER AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THE REMAINDER OF THE WEEKEND. HOWEVER...COVERAGE/CHANCES WILL BEGIN TO DECREASE AND TREND WESTWARD AS THE UPPER LEVEL SYSTEM RESPONSIBLE MOVES OFF TO THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1240 PM CDT SAT JUL 21 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-220200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL... SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON... BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE... RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY... MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE... FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...MARATHON... SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS 1240 PM CDT SAT JUL 21 2007 /1140 AM MDT SAT JUL 21 2007/ ...TROPICAL FUNNEL CLOUDS ARE POSSIBLE THROUGH EARLY EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED A REPORT OF A TROPICAL FUNNEL CLOUD IN LEA COUNTY IN SOUTHEASTERN NEW MEXICO. AT 1230 PM CDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS MUCH OF SOUTHEASTERN NEW MEXICO AND WEST TEXAS. THESE SHOWERS AND STORMS ARE EXPECTED TO BECOME MORE WIDESPREAD THROUGH THE AFTERNOON...AND WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. THE AIRMASS ACROSS THE REGION IS MOIST AND SOMEWHAT UNSTABLE. BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL CLOUDS MAY DEVELOP UNDERNEATH A STORM INTO THE MID EVENING HOURS. TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONG THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60 MPH...AND CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF...SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT WITH DOPPLER RADAR. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER INFORMATION.
The Midland/Odessa radar (KMAF), 20 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
3 flash flood. Local standard time, as filed.
Eight to ten inches of water flowed over portions of Florida Street.
Flash flooding produced two feet of water over the intersection of Texas State Highway 191 and Loop 250. Multiple vehicles were stalled at the intersection due to the high water.
One and a half to two feet of water flowed rapidly across the intersection of Texas Highway 115 and Wildcat Drive in Wink. Other roads were filled with water from curb to curb.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46180, 46181, 41958.